Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 4, NWS Elko, NV

March 26, 2017Nye County, Nevada

NWS Elko, NV issued this wind advisory at Mar 26, 2017, 2:20 PM PDT for Nye County, Nevada. It took effect at Mar 27, 2017, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2017, 2:20 PM PDT (21:20 UTC)
In effect from
Mar 27, 2017, 11:00 AM PDT
Expired
Mar 27, 2017, 11:00 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS75 KLKN 262120
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
220 PM PDT Sun Mar 26 2017

NVZ040-041-271200-
/O.NEW.KLKN.WI.Y.0004.170327T1800Z-170328T0600Z/
Northwestern Nye County-Northeastern Nye County-
220 PM PDT Sun Mar 26 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM to 11 PM PDT Monday. 

* WINDS...Northwest 25 to 35 with gusts to 50 mph.

* TIMING...Winds will increase Monday morning with the strongest
  winds Monday afternoon and evening.

* IMPACTS...Drivers of vans, campers, trailers, and other high-
  profile vehicles should be alert to the danger of these winds,
  especially when driving along west to east oriented roads such
  as U.S. highway 6.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
523 
WWUS75 KLKN 270926
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
226 AM PDT Mon Mar 27 2017

NVZ040-041-280600-
/O.CON.KLKN.WI.Y.0004.170327T1800Z-170328T0600Z/
Northwestern Nye County-Northeastern Nye County-
226 AM PDT Mon Mar 27 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WINDS...Northwest 25 to 35 with gusts to 50 mph.

* TIMING...Winds will increase this morning with the strongest
  winds this afternoon and evening. 

* IMPACTS...Drivers of vans, campers, trailers, and other high- 
  profile vehicles should be alert to the danger of these 
  winds, especially when driving along west to east oriented 
  roads such as U.S. highway 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
882 
WWUS75 KLKN 272107
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
207 PM PDT Mon Mar 27 2017

NVZ040-041-280600-
/O.CON.KLKN.WI.Y.0004.000000T0000Z-170328T0600Z/
Northwestern Nye County-Northeastern Nye County-
207 PM PDT Mon Mar 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WINDS...Northwest 25 to 35 with gusts to 50 mph.

* IMPACTS...Drivers of vans, campers, trailers, and other high- 
  profile vehicles should be alert to the danger of these 
  winds, especially when driving along west to east oriented 
  roads such as U.S. highway 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
193 
WWUS75 KLKN 280540
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1040 PM PDT Mon Mar 27 2017

NVZ040-041-280645-
/O.EXP.KLKN.WI.Y.0004.000000T0000Z-170328T0600Z/
Northwestern Nye County-Northeastern Nye County-
1040 PM PDT Mon Mar 27 2017

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

Winds have dropped below advisory criteria, therefore the wind
advisory will be allowed to expire at 11 PM PDT. Gusty winds of 
20-30 mph will continue to subside through the night.  

$$

94

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 26, 4:09 AM PDT, 10 hours 11 minutes earlier.

Area forecast discussion, Mar 26, 4:09 AM PDT, 10 hours 11 minutes before
Area Forecast Discussion
National Weather Service Elko NV
409 AM PDT Sun Mar 26 2017

.SYNOPSIS...A lull in the weather will continue for central and
southern Nevada as weak ridging quickly moves across the state.
Across northern Nevada, some showers are possible as a weak front
moves through this afternoon. The next storm system will begin
moving into the Great Basin by tonight bringing another round of
showers and decreased temperatures for the start of the work week.

&&

.SHORT TERM...Today through Tuesday.
A weak front racing across northern Nevada today with a few
showers possible. Across central and southern Nevada, dry
conditions will continue as the ridge remains in place. The next
weather system arrives tonight and will continue into early
Tuesday. Another round of valley rain and mountain snow is
expected with this system.

There is some uncertainty as to precipitation type that will fall
in valleys across northern Nevada for Monday. Morning
temperatures on Monday will be in the low to mid 30s and if
precipitation should fall hard enough, temperatures could drop a
few degrees and allow for a complete change over to snow in the
morning. If precipitation does change to all snow, it will change
back to either a rain/snow mix or all rain by late morning/midday
Monday. Precipitation will taper to showers Monday night and come
to an end early Tuesday morning. Ridging quickly returns for
Tuesday with dry weather and warmer weather.

Winter Weather Advisories are currently issued for Northern Elko
and the Ruby Mountains, starting tonight and continuing into
Monday. 2-5" of new snowfall in valleys with 4-8" in the mountains
across Northern Elko. In the Ruby Mountains, expect 4-7" with
locally higher amounts on the highest peaks and favored northwest
slopes.

.LONG TERM...Tuesday night through Saturday. The models are in
pretty good agreement through about Friday. After that there is
another shortwave progged by the ECWMF appearing upstream whereas
the shortwave is absent in the GFS solution. The previous GFS run
had a shortwave but with later timing.

Tuesday night through Wednesday. A shortwave ridge will keep
things dry during this period. Run-to-run consistency seems good
at this juncture. However this could change since the pattern is
still highly progressive. High temperatures will range from the
mid 50s to the lower 60s. Low temperatures will range from the 20s
to around 30 degrees.

Wednesday night through Saturday. Another trough will be moving
through the Great Basin region. This one looks cold enough for
snow to the valley floors by late Thursday and precipitation could
be spread all over the LKN HSA. There could be a few inches of
valley snowfall accumulation. There are some marked pattern
differences between the models showing up by Friday
night...upstream and downstream of Nevada. So there is a little
uncertainty about the timing of the exiting trough and whether or
not we get a follow-up trough on Sunday. High temperatures will
range from the mid 40s to the mid 50s. Low temperatures will
range from the mid 20s to the mid 30s.

&&

.AVIATION...Clouds will be increasing this morning ahead of a low
pressure system moving through California. VCSH is expected
starting at KWMC early Sunday afternoon followed by VCSH at KEKO
later in the afternoon. Showers may not affect KTPH or KELY until
late on Monday. VFR will be the prevailing conditions at all 4
sites through Monday morning.

&&

.HYDROLOGY...Storm systems this week will bring more valley rain
and mountain snow. The rainfall could exacerbate flooding issues
through the week. Rivers and creeks will likely continue to run
strong with the additional runoff.

Flood warnings are in effect for the following areas:

Bruneau River: Minor flooding continues with moderate flooding
possible today.

Humboldt River - Carlin: Minor flooding is occurring.

Humboldt River - Palisade: Minor flooding continues.

Humboldt River - Battle Mountain: Moderate flooding continues.

Humboldt River - Comus: Moderate flooding continues.

Marys River: Minor flooding continues.

All other monitored creeks and rivers are below minor flood stage.
River Statements have been issued for the following areas:

Martin Creek near Paradise Valley and Salmon Falls Creek near
Jackpot.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 AM to 1 PM PDT Monday for
Northern Elko County.

Winter Weather Advisory from 5 AM to 11 PM PDT Monday for Ruby
Mountains/East Humboldt Range.

&&

89/92/92
Hazardous weather outlook, Mar 25, 3:00 PM PDT, 23 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
300 PM PDT Sat Mar 25 2017

NVZ030-031-033>041-262200-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
300 PM PDT Sat Mar 25 2017

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.Day One...This Afternoon and Tonight.

No significant weather is expected at this time.

.Days Two through Seven...Sunday through Friday.

A storm system will move across the silver state Monday with
enough moisture to cause significant snowfall across many of the
mountains in central to northern Nevada. The snow may also reach
the valley floors. This may warrant a winter weather advisory in
the future for at least higher elevations.

A potent storm system looks like it can impact the Great Basin
next Thursday. This system has been consistently depicted as
having favorable dynamics and moisture feed that may lead to
potential heavy snowfall in the mountains. The system should be
robust with the potential to produce strong gusty winds
at higher elevations and possible in the valleys as well.
Thunderstorms will be possible with the passage of this storm
system. This system if it continues these trends will be one to
watch out for.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:24 AM PDTWinter Weather AdvisoryLKNElko, White Pine36 hr

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.